Background Immigrants may be at a higher risk of adverse drug reactions, in that poor language proficiency reduces individuals understanding of drug label instructions. Additionally, there are reports of severe or fatal toxicity due to CYP2D6 ultrarapid hepatic metabolism of codeine to morphine among some ethnic groups, especially those from Eastern Africa.
Methods Between 2002 and 2012 we conducted a population-based cohort study among residents of Ontario, Canada. We used administrative health databases that linked immigrants and Canadian-born individuals to both prescription medication use and emergency department visits and hospital admissions. The primary composite outcome was the risk of drug overdose or all-cause mortality within 30 days of codeine prescription, comparing patients from various world regions to Canadian-born individuals. A secondary analysis stratified by codeine dose and ability to speak English and/or French.
Results There were 553 504 individuals exclusively prescribed codeine. Relative to an incidence rate of 57.1/100 000 person-days among Canadian-born codeine recipients, those who migrated from various world regions were at a lower risk of drug overdose or death. For example, Eastern Africans had an adjusted HR of 0.60 (95% CI 0.31 to 1.17) on controlling for potential confounders such as age, sex, income and physician visits. Patients unable to speak English or French who were prescribed codeine were at a lower risk of the composite outcome relative to those proficient in either language (adjusted HR 0.63, 95% CI 0.54 to 0.74).
Interpretation Overdose and death following the institution of codeine therapy are not more commonly observed among immigrants from world regions with a high prevalence of ultrarapid CYP2D6 status relative to those born in Canada. Lower proficiency in English or French also did not appear to heighten the risk.
- ADDICTIVE BEHAVIOUR/ADDICTION
- AVOIDABLE DEATHS